Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

   
 
 

 

Logarithmic fluctuations for internal DLA


Authors: David Jerison, Lionel Levine and Scott Sheffield
Journal: J. Amer. Math. Soc. 25 (2012), 271-301
MSC (2010): Primary 60G50, 60K35, 82C24
DOI: https://doi.org/10.1090/S0894-0347-2011-00716-9
Published electronically: August 15, 2011
MathSciNet review: 2833484
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let each of $ n$ particles starting at the origin in $ \mathbb{Z}^2$ perform simple random walk until reaching a site with no other particles. Lawler, Bramson, and Griffeath proved that the resulting random set $ A(n)$ of $ n$ occupied sites is (with high probability) close to a disk $ \mathbf{B}_r$ of radius $ r=\sqrt{n/\pi}$. We show that the discrepancy between $ A(n)$ and the disk is at most logarithmic in the radius: i.e., there is an absolute constant $ C$ such that with probability $ 1$,

$\displaystyle \mathbf{B}_{r - C\log r} \subset A(\pi r^2) \subset \mathbf{B}_{r+ C\log r}$   $\displaystyle \mbox{ for all sufficiently large $r$}$$\displaystyle . $


References [Enhancements On Off] (What's this?)

  • [AG10a] A. Asselah and A. Gaudillière, A note on the fluctuations for internal diffusion limited aggregation. arXiv:1004.4665
  • [AG10b] A. Asselah and A. Gaudillière, From logarithmic to subdiffusive polynomial fluctuations for internal DLA and related growth models. arXiv:1009.2838
  • [BZ10] M. Bramson and O. Zeitouni, Tightness of the recentered maximum of the two-dimensional discrete Gaussian free field. arXiv:1009.3443
  • [DF91] P. Diaconis and W. Fulton, A growth model, a game, an algebra, Lagrange inversion, and characteristic classes, Rend. Sem. Mat. Univ. Pol. Torino 49(1): 95-119, 1991. MR 1218674 (94d:60105)
  • [FL10] T. Friedrich and L. Levine, Fast simulation of large-scale growth models. arXiv:1006.1003
  • [FU96] Y. Fukai and K. Uchiyama, Potential kernel for two-dimensional random walk. Ann. Probab. 24(4):1979-1992, 1996. MR 1415236 (97m:60098)
  • [GQ00] J. Gravner and J. Quastel, Internal DLA and the Stefan problem, Ann. Probab. 28(4):1528-1562, 2000. MR 1813833 (2001m:60222)
  • [JLS10] D. Jerison, L. Levine and S. Sheffield, Internal DLA in higher dimensions. arXiv:1012.3453
  • [JLS11] D. Jerison, L. Levine and S. Sheffield, Internal DLA and the Gaussian free field. arXiv:1101.0596
  • [KL10] W. Kager and L. Levine, Diamond aggregation, Math. Proc. Cambridge Phil. Soc. 149: 351-372, 2010. arXiv:0905.1361 MR 2670220 (2011g:60187)
  • [Kes90] H. Kesten, Upper bounds for the growth rate of DLA, Physica A 168: 529-535, 1990. MR 1077203 (92c:82097)
  • [KS04] G. Kozma and E. Schreiber, An asymptotic expansion for the discrete harmonic potential, Electron. J. Probab. 9(1):1-17, 2004. arXiv:math/0212156 MR 2041826 (2005f:60165)
  • [LBG92] G. F. Lawler, M. Bramson and D. Griffeath, Internal diffusion limited aggregation, Ann. Probab. 20(4):, 2117-2140, 1992. MR 1188055 (94a:60105)
  • [Law95] G. F. Lawler, Subdiffusive fluctuations for internal diffusion limited aggregation, Ann. Probab. 23(1):71-86, 1995. MR 1330761 (96c:60086)
  • [LL10] G. F. Lawler and V. Limic, Random Walk: A Modern Introduction, Cambridge Studies in Advanced Mathematics 123, 2010. MR 2677157
  • [LP09] L. Levine and Y. Peres, Strong spherical asymptotics for rotor-router aggregation and the divisible sandpile, Potential Anal. 30:1-27, 2009. arXiv:0704.0688 MR 2465710 (2010d:60112)
  • [LP10] L. Levine and Y. Peres, Scaling limits for internal aggregation models with multiple sources, J. d'Analyse Math. 111: 151-219, 2010. arXiv:0712.3378 MR 2747064
  • [MD86] P. Meakin and J. M. Deutch, The formation of surfaces by diffusion-limited annihilation, J. Chem. Phys. 85:2320, 1986.
  • [MM00] C. Moore and J. Machta, Internal diffusion-limited aggregation: parallel algorithms and complexity, J. Stat. Phys. 99(3-4): 661-690, 2000. arXiv:cond-mat/9909233 MR 1766912 (2001c:82076)
  • [MP10] P. Mörters and Y. Peres, Brownian Motion, Cambridge University Press, 2010. MR 2604525 (2011i:60152)
  • [RY05] D. Revuz and M. Yor, Continuous Martingales and Brownian Motion, third edition, Springer, 1999. MR 1725357 (2000h:60050)
  • [Sh07] S. Sheffield., Gaussian free fields for mathematicians. Probab. Theory Related Fields, 139(3-4):521-541, 2007. arXiv:math/0312099 MR 2322706 (2008d:60120)
  • [Wil96] D. B. Wilson, Generating random spanning trees more quickly than the cover time, In 28th Annual ACM Symposium on the Theory of Computing (STOC '96), 296-303, 1996. MR 1427525
  • [WS81] T. A. Witten and L. M. Sander, Diffusion-limited aggregation, a kinetic critical phenomenon, Phys. Rev. Lett. 47(19):1400-1403, 1981.

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2010): 60G50, 60K35, 82C24

Retrieve articles in all journals with MSC (2010): 60G50, 60K35, 82C24


Additional Information

David Jerison
Affiliation: Department of Mathematics, Massachusetts Institute of Technology, 77 Massachusetts Avenue, Cambridge, Massachusetts 02139
Email: jerison@math.mit.edu

Lionel Levine
Affiliation: Department of Mathematics, Massachusetts Institute of Technology, 77 Massachusetts Avenue, Cambridge, Massachusetts 02139
Email: levine@math.mit.edu

Scott Sheffield
Affiliation: Department of Mathematics, Massachusetts Institute of Technology, 77 Massachusetts Avenue, Cambridge, Massachusetts 02139
Email: sheffield@math.mit.edu

DOI: https://doi.org/10.1090/S0894-0347-2011-00716-9
Received by editor(s): December 3, 2010
Received by editor(s) in revised form: July 8, 2011
Published electronically: August 15, 2011
Additional Notes: This work was supported by NSF grants DMS-1069225 and DMS-0645585 and an NSF Postdoctoral Research Fellowship.
Article copyright: © Copyright 2011 David Jerison, Lionel Levine, and Scott Sheffield

American Mathematical Society